HealAlright
Ulcer Basics

Ibuprofen, Aspirin and Ulcers: How Painkillers Damage the Stomach

HealAlright Editorial Team · · 1 min read

After H. pylori, the most common cause of stomach ulcers is a group of everyday painkillers called non-steroidal anti-inflammatory drugs (NSAIDs). They are sold in pharmacies and shops around the world, often without advice.

Which medicines are NSAIDs?

  • Ibuprofen
  • Aspirin, including low-dose aspirin taken for the heart
  • Naproxen
  • Diclofenac
  • Ketoprofen, indomethacin, piroxicam and others
  • Many cold, flu and period-pain combination products

How they cause ulcers

NSAIDs block enzymes that help produce prostaglandins, substances that protect the stomach lining by maintaining mucus and blood flow. With less protection, acid can damage the lining and create an ulcer. This can happen even if you take them with food.

Who is most at risk

  • People over 60 to 65
  • Anyone with a previous ulcer or stomach bleed
  • People taking high doses or NSAIDs for a long time
  • People taking NSAIDs together with blood thinners, steroids or certain antidepressants
  • People who also have H. pylori
  • Heavy alcohol users and smokers

NSAID ulcers sometimes cause no pain until they bleed, which makes them particularly dangerous.

Safer approaches to discuss with your doctor

  • Paracetamol (acetaminophen) is generally gentler on the stomach for many types of pain, when used at recommended doses
  • Using the lowest effective dose for the shortest time
  • Adding a stomach-protecting medicine if you must take NSAIDs long term
  • Testing for H. pylori before long-term NSAID or aspirin use, especially if you have had ulcers before

Do not stop aspirin prescribed for heart or stroke protection without speaking to your doctor.

Key takeaway

Painkillers that feel harmless can quietly cause ulcers. If you have stomach symptoms, tell your doctor or pharmacist about every painkiller you take, including those bought without a prescription.

Medical disclaimer. This article is general health information, not medical advice, diagnosis or treatment. The HealAlright team are not doctors. Always talk to a qualified health professional about your symptoms and before starting, changing or stopping any medicine. If you vomit blood, pass black stools, feel faint or have sudden severe stomach pain, seek emergency care immediately.